Oklahoma, 2024

Hail in Oklahoma, May 4, 2024

May 4, 2024 · NWS OUN · 3 events in 3 counties and zones

Despite a somewhat nebulous upper air pattern, with a weak shortwave trough shifting eastward (into the Ozarks) through the day, scattered diurnal thunderstorms developed along a surface cold front across central into southeast Oklahoma. Weak wind shear (<30 knots) and sufficient instability promoted multi-cellular storm modes, with a few reports of large hail occurring with locally stronger…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite a somewhat nebulous upper air pattern, with a weak shortwave trough shifting eastward (into the Ozarks) through the day, scattered diurnal thunderstorms developed along a surface cold front across central into southeast Oklahoma. Weak wind shear (<30 knots) and sufficient instability promoted multi-cellular storm modes, with a few reports of large hail occurring with locally stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 1:13 PM CST, 1 hour earlier.

Area forecast discussion, May 4, 1:13 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Norman OK
213 PM CDT Sat May 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 208 PM CDT Sat May 4 2024

A complex of thunderstorms is expected to move across portions of
western north Texas and southern Oklahoma tonight into early
Sunday morning. There could also be additional storms that form
along a stalled cold front along and south of I-44 this evening.
In both of these scenarios, large hail and damaging winds will be
the main threats. Given training storms overnight and PWAT values
between 1.25 and 1.5 inches across southern Oklahoma and western
north Texas, there are flooding concerns in the aforementioned
areas. Widespread showers and thunderstorms are expected tomorrow
morning, moving eastward and out of the area by the afternoon.

Bunker

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 208 PM CDT Sat May 4 2024

Monday: Severe weather, potentially significant severe storms,
are expected Monday afternoon and evening as a negatively-tilted
mid- level trough moves across the Plains Monday afternoon. There
still is uncertainty in regards to the overall setup, however. For
example, there is disagreement in the location of the dryline,
magnitude of capping, and when height falls are forecast to
overspread western Oklahoma between the ensembles. Nevertheless,
the open warm sector will be characterized by sufficient
instability owing to steep mid-level lapse rates, curved and long
hodographs, and plenty of orthogonally-oriented deep-layer shear
relative to the dryline. All of these thermodynamic and kinematic
profiles could support very large hail, damaging wind gusts, and a
few strong tornadoes. Confidence in the overall evolution will
get better the closer to the event.

Tuesday: Could see a lull in activity Tuesday as the main wave
moves off to the east.

Wednesday: A cold front will move in Wednesday morning and will
make it to southeastern Oklahoma by the afternoon. Dewpoints
ahead of the cold front are expected to be in the mid to upper
60s. A shortwave will round the base of the main mid-level trough,
and will move across the southern Plains. Thunderstorms are
expected along this boundary in the afternoon and evening
timeframe. Given the shear and instability, a few severe storms
are possible as well across the southeastern portions of the area
Wednesday afternoon and evening.

Through the rest of the week, it seems as though for now we will
see a lull in thunderstorm activity.

Bunker

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat May 4 2024

Widespread MVFR ceilings are expected through Sunday morning. A
slowly-moving cold front will become diffuse in the Red River
region later today. Showers and thunderstorms will be common over
the southern half of Oklahoma and areas south, especially
overnight. Some of these TAF sites will have IFR conditions at
times particularly with thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  71  61  79 /  90  80  10  50
Hobart OK         56  73  61  84 /  90  40  20  40
Wichita Falls TX  61  76  64  84 / 100  50  10  30
Gage OK           51  73  57  87 /  60  40  10  30
Ponca City OK     54  70  59  80 /  70  80  20  60
Durant OK         64  75  64  81 /  90  80  10  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday afternoon for OKZ006>008-011>013-
     018>020-023>048-050>052.

TX...Flood Watch through Sunday afternoon for TXZ083>090.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...09
Hazardous weather outlook, May 4, 2:46 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
346 AM CDT Sat May 4 2024

OKZ004>048-050>052-TXZ083>090-050900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
346 AM CDT Sat May 4 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will continue through the morning hours across
portions of Oklahoma. Strong wind gusts and small hail will be
possible with the stronger storms.

Additional thunderstorms could develop late this afternoon along
any remnant boundaries that are in the area. Meanwhile, storms are
also expected to develop southwest of the area then spread
northeast into western north Texas and parts of southern Oklahoma
this evening. Showers and storms will continue to spread across
the area overnight into Sunday. Some severe storms will be
possible late this afternoon into the overnight hours with large
hail and damaging winds the main concerns.

.Heavy Rain...
Heavy rain leading to flash flooding and river flooding will
become an increasing concern tonight into Sunday, especially in
those areas that have already received heavy rain over the last
week. A Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Showers and thunderstorms are expected to be ongoing early Sunday
and continue into Sunday afternoon. A few of these storms could be
strong to severe with hail and strong winds.

The highest potential for severe storms will be late Monday
afternoon and evening. Large hail, damaging winds, and tornadoes
will all be possible Monday.

.Heavy Rainfall...
Heavy rain with flooding will continue to be a concern across
portions of the area Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 4, 12:43 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Norman OK
143 PM CDT Sat May 4 2024

OKZ027-038-039-041915-
Grady OK-Stephens OK-Comanche OK-
143 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of east central
Comanche, south central Grady and northwestern Stephens Counties
through 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Marlow, moving east at 30 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Marlow, Bray, and Central High.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3451 9814 3451 9816 3463 9821 3481 9783
      3455 9773 3448 9814
TIME...MOT...LOC 1842Z 249DEG 27KT 3459 9812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

99
Special weather statement, May 4, 12:50 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
150 PM CDT Sat May 4 2024

OKZ030-031-041915-
Pottawatomie OK-Seminole OK-
150 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of southwestern
Seminole and south central Pottawatomie Counties through 215 PM
CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Maud, moving east at 15 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Maud and Bowlegs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3499 9686 3515 9679 3514 9657 3495 9666
TIME...MOT...LOC 1850Z 278DEG 13KT 3507 9676

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

99
Special weather statement, May 4, 1:18 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Norman OK
218 PM CDT Sat May 4 2024

OKZ031-032-041945-
Hughes OK-Seminole OK-
218 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of southeastern
Seminole and west central Hughes Counties through 245 PM CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Sasakwa, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holdenville, Calvin, Sasakwa, Horntown, Atwood, and Spaulding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3497 9668 3512 9662 3508 9621 3491 9627
TIME...MOT...LOC 1918Z 279DEG 28KT 3503 9655

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

99
Special weather statement, May 4, 2:06 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
306 PM CDT Sat May 4 2024

OKZ042-042030-
Pontotoc OK-
306 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern
Pontotoc County through 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 25 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3464 9668 3476 9678 3487 9654 3487 9652
      3489 9651 3489 9650 3477 9640 3477 9641
TIME...MOT...LOC 2006Z 235DEG 22KT 3474 9665

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

99

The radar

The Norman radar (KTLX), 88 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Pontotoc

When
May 4, 2:13 PM CST
Where
Pontotoc County, 3.57 mi SSE of Ada
Measured
1 in hail
Reported by
Public
Coordinates
34.723, -96.654

MPing report.

Hail, Coal

When
May 4, 3:32 PM CST
Where
Coal County, 4.6 mi NE of Cottonwood
Measured
1.25 in hail
Reported by
Public
Coordinates
34.609, -96.146

MPing report.

Hail, Roger Mills

When
May 4, 10:37 PM CST
Where
Roger Mills County, 0.66 mi SSE of Hammon
Measured
0.75 in hail
Reported by
Public
Coordinates
35.621, -99.377

MPing report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178490, 1178491, 1178497.